For those atrial fibrillation patients who are on amiodarone, or for those avoiding it, there is good news. Multaq® (dronedarone), a replacement for amiodarone, received priority review status from the US FDA. While amiodarone is among the most effective atrial fibrillation medications, it has major toxicity issues that dronedarone doesn’t display.
dear doctor,about 3 yrs ago they declared i had afib after rhymol ,coumidun,digitel and troprol it still was not under control.stopped rhymol and beta pace seemed to do it,then i felt that afib was back after 3 yrs,on june 9 08 i had a catheter ablation and am now on anmiodrone metroprol and coumidun and feel worst than i did 3 yrs ago.forgot to mention cardioversion has been done several times and once since the ablation.my blood pres is through the roof.never had a problem before.now they want to do an ibulitide drip and another conversion if that does not work.i have had it and feel like a lab rat,so i have canceled the drip.should i get a 2nd opinon or stay with this dr. thanks
If you’re asking the question as to whether you should get another doctor, then you’ve lost faith in your current doctor and yes, you probably should get another doctor.
Are you seeing an electrophysiologist (EP)? If not, you should. That’s a cardiologist that specializes in heart rhythms. In easy to remember terms, you could think of an EP as more of an “electrician” whereas you could think of a cardiologist as more of a “plumber”.
If you need help finding an EP, check our Afib Services Locator (http://www.stopafib.org/find.cfm) or contact me privately by using our contact us form (http://www.stopafib.org/contact.cfm).
I’m not a doctor, just an informed patient, but I do notice that you are on metoprolol right now, which is the generic version of Toprol, which you were on. Both should help control blood pressure, but sometimes the generic isn’t as effective. In fact, a few months ago there were some alerts about the generic, metoprolol, so you may want to ask your doctor about that.
I can’t really comment on any of the other meds, but I think you need a second opinion, and perhaps to change doctors.
Hi! I was surfing and found your blog post… nice! I love your blog. 🙂 Cheers! Sandra. R.
I had 2 ablations done in June 2007, one for AFib and a week later for AFlutter that often develops after the AFib ablation. My surgeon failed to take the simple precautions that relate to the flutter and I had to go thru another procedure at a cost of $45K. Once I saw the cost of the AFlutter I realized why he didn’t take the precautionary steps the first time! I was prescribed Amiodarone and took the med for nearly a full year after my procedures. During this year long period I developed HypoThyroidism which is directly related to the Amiodarone. My liver function numbers were abnormal also so my cardio finally took me off the Amio. Now, nearly 3 years later, I am experiencing breathing issues that my Primary Care Dr. thinks could be Pulmonary Toxicity….another byproduct of Amiodarone use. I cannot stress this strongly enough…..If your doctor prescribes Amiodarone DO NOT ACCEPT IT. I was aware of the side affects when I began taking it but was desparate for AFib relief at the time and followed my doctors recommendation. Wish I had thought it out more. The pulmonary problems are severe and irreversible. I will now have to live with this shortness of breath the rest of my life. DO NOT TAKE AMIODARONE, it is a nasty, nasty drug!
I am 22 years old and i had 7 episodes of fast af in 2 years.(every 5-6 months)I have taken tenormin 100mg and still my arrythmia has not stopped.After the last episode my doctor said that i could take sotalol 40 mg , 3 times a day.
If you could give me your advice for that i would be greatfull.Do you think that sotalol will manage my arrythmia and if i must have an ablation procedure , the benefits and the cons of that.Because i am young i cannot live with that arrythmia so i want to be faithfull that i can manage my arrythmia for the rest of my life.
If you have time answer me.
I’m sorry about your afib. We’re each an “experiment of one”, so no one can guess whether a medication will work for you or not. The only way to know is to try it.
However, when rate control (http://www.stopafib.org/rate-control.cfm) medications such as Tenormin stop working, it’s possible that the stronger rhythm control (http://www.stopafib.org/rhythm-control.cfm) medications may, and sotalol is both rate control (beta blocker) and rhythm control (potassium channel blocker).
Regarding ablations, you can read more here:
Cox Maze III Surgical Ablation: http://www.stopafib.org/maze-surgery.cfm
Una amiga toma Amiodarona, pero hace aproximadamente un año le cambiaron el medicamento por Metoprolol de 100 mg y se toma 200 mg dia pero se empezo a poner mal y se volvio a dar amioodarona, que otro medicamento reeplaza la amiodariona?
Google Translate translates your message to the following, which I don’t think that I understand very well:
“A friend taking amiodarone, but about a year ago they changed the drug metoprolol 100 mg and 200 mg is taken daily but started getting bad and turned to give amioodarona that stream replaces the amiodariona other medications?”
It sounds like a friend is now on metoprolol instead of amiodarone and not doing well. Metoprolol doesn’t generally stop afib; it just slows the heart. Amiodarone stops afib, and is for controlling the heart rhythm. Is it possible that a low dose of amiodarone would work, or that trying another drug that controls the heart rhythm might work?
Are there any alternatives to amiodarone & multaq? I cannot tolerate either. Multaq kept me in the bathroom most of the day,and amiodarone is a close second, along with escasberating my eczema to the max!! I had a Cather ablation 9/12; an episode of a fib 4/14. After chemical cardioversion that day, I was put on multaq. Was convinced to switch to amiodarone ( prev. exper was not good), but only at 100 mg. STILL reacting. My quality of life sucks! I am at my wits end. Can’t seem to find out about any alternatives; The ‘plumber’ is bent on keeping me on one or the other!!!